PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrInstructions for authorsCurrent ToCBMJ Case Reports
 
BMJ Case Rep. 2010; 2010: bcr0420102914.
Published online Oct 8, 2010. doi:  10.1136/bcr.04.2010.2914
PMCID: PMC3027417
Unusual presentation of more common disease/injury
Tricyclic antidepressant overdose: an unusual method of administration
Marc Barton and Dan Harris
Department of Emergency Medicine, Kingston Hospital NHS Trust, Kingston upon Thames, UK
Correspondence to Dr Marc Barton, marc_barton/at/hotmail.com
Abstract
Drug poisoning as a result of tricyclic antidepressant overdose is frequently encountered in emergency departments and is a significant cause of mortality and morbidity. The usual route of administration is oral. Here we report the case of a 42-year-old man with a history of depression who had taken a large overdose of amitriptyline by the rectal route. This case highlights the management difficulties that arose as a result of rectal administration of the drug and possible ways in which treatment should differ from that of an oral overdose.
Articles from BMJ Case Reports are provided here courtesy of
BMJ Group